FDA warning on Duragesic pain patch

Discussion in 'Fibromyalgia Main Forum' started by sunflowergirl, Dec 21, 2005.

  1. sunflowergirl

    sunflowergirl Well-Known Member

    I was doing some research for a friend who was put on a pain patch and has gotten very, very ill. I found this and wanted others to see it.



    1. Major Drug Recall
    2. Duragesic and the generic product WARNING
    3. Pregabalin, Report Describes Potential Problem
    4. Antidepressant Medications and the risk of suicidality
    5. Suicidality in Pediatric and Adult Patients on/off Paxil



    --------------------------------------------------------------------------------


    1. Major Drug Recall. N.J. drug maker, Able Laboratories, suspends manufacturing
    operations and recalls all drugs.

    New Jersey company Able Laboratories suspended manufacturing operations and voluntary recalled all of their drug products because of the FDA's serious concerns that they were not produced according to quality assurance standards. It is important to note that this recall only
    applies to the drugs produced by Able Laboratories - and not to the same drugs produced by other manufacturers. For more information, please see FDA press release. Recalled drugs include: Acetaminophen & codeine, Hydrocodone bitartrate apap, Indomethacin, Naproxen Sodium, Propoxyphene naps/apap (generic name and under the Ivax label), and Tramadol HCL (under the Ivax label).

    Download a sample patient notice at http://www.spine.org/Forms/Able_laboratories_sample.pdf

    2. Duragesic and the generic product WARNING

    FDA issued a public health advisory to alert health care professionals, patients and their caregivers of reports of death and other serious side effects from overdoses of fentanyl in patients using fentanyl transdermal (skin) patches for pain control. Deaths and overdoses
    have occurred in patients using both the brand name product Duragesic and the generic product. Some patients and health care providers may not be fully aware of the dangers of this very strong narcotic painkiller. The directions for using the fentanyl skin patch must be followed exactly to prevent death or other serious side effects from overdosing with fentanyl.

    Read the MedWatch safety summary, including links to the Public Health Advisory, Healthcare Professional and Patient Information Sheets, and the Drug Information Page at: http://www.fda.gov/medwatch/SAFETY/2005/safety05.htm#Fentanyl

    3. Pregabalin, Report Describes Potential Problem

    A report in the July Annals of Neurology describes a serious adverse event experienced by a participant in a clinical trial that may raise a new caution about the use of antiepileptic drugs for conditions other than epilepsy. An elderly women enrolled in a clinical trial of pregabalin, a new drug for the treatment of pain and seizures, abruptly discontinued the medication and then developed neurological symptoms including headache, confusion and hallucinations. The study's authors from Massachusetts General Hospital (MGH) suggest that all patients stopping antiepileptic drugs (AEDs) should do so gradually to avoid complications of withdrawal.

    Full Story: http://www.sciencedaily.com/releases/2005/07/050711015101.htm#

    4. Antidepressant Medications and the risk of suicidality

    FDA notified healthcare professionals about the availability of updated Healthcare Professional and Patient Information Sheets for antidepressant medications that were the subject of a June 30, 2005 Public Health Advisory issued about the risk of suicidality (suicidal thinking or
    behaviour) in adults being treated with antidepressant medications. Read the complete MedWatch 2005 Safety summary, including links to the original June 30 PHA and the updated information sheets, at: http://www.fda.gov/medwatch/SAFETY/2005/safety05.htm#antidepressant

    5. Suicidality in Pediatric and Adult Patients on/off Paxil

    FDA has concluded that suicidal thinking or behaviour may increase in pediatric patients treated with any type of antidepressant, especially early in treatment. Increases in suicidal thinking or behaviour due to drug can be expected in about 1 out of 50 treated pediatric patients. Note that, although paroxetine is prescribed for pediatric patients, it is not approved by FDA for use in pediatric patients.

    Full Story: http://www.fda.gov/cder/drug/InfoSheets/HCP/paroxetineHCP.htm






  2. dononagin

    dononagin New Member

    Thanks for sharing this important info!! Hugs!
  3. sofy

    sofy New Member

    Recently in our local newspaper there was a story about someone using patches, illegally, and they overdosed and died.

    There is a good reason why many pain meds are closely monitored and superviser by md, pharm & fed. agencies.

    When we are in terrible pain or addicted the need of the moment can sometimes cancel out all other reasoning.

    I have been fortunate in that I have a hi pain tolerance and then I discovered massive amounts of magnesium, 1200- 1500 mgs per day, keep my pain at a managable level. It allows me to keep things stretched out which also helps my muscle pain.
    [This Message was Edited on 12/22/2005]

[ advertisement ]